Mississippi, 2016

Flash Flood and Lightning Strike in Mississippi, May 17, 2016

May 17, 2016 · NWS LIX · 4 events in 1 county or zone

A small cluster of thunderstorms along the Mississippi Gulf Coast produced very heavy rain and flash flooding over Harrison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A small cluster of thunderstorms along the Mississippi Gulf Coast produced very heavy rain and flash flooding over Harrison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 17, 7:19 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 17, 7:19 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
819 AM CDT TUE MAY 17 2016

...SOUNDING DISCUSSION...

A juicy lower atmosphere is in place with saturation throughout
much of the lower half of the atmosphere (below 500mb).
The precipitable water value has climbed by almost an inch since
24 hours ago to 1.94 inches, which is a daily record for this date
and time. The temperature profile follows closely to the moist
adiabatic lapse rate and CAPE has a skinny profile with a value
around 200 J/kg of surface based CAPE. So can't rule out some
rumbles of thunder throughout the day despite no lightning
being detected in the last hour. Winds near the surface are from
the south-southeast and then rotate and blow from the southwest
between 800 and 600mb and then primarily from a westerly direction
above 600mb. A peak wind speed of 52 knots was at 48000 feet.

12z balloon info: A routine flight reaching a height of 20.5 miles
above the ground bursting north of Kiln 26 miles downrange from
the office. The ascent lasted 89 minutes.

&&

.PREV DISCUSSION...

SHORT TERM...
Not a lot of difference in thinking from current fcast trends.
Most rainfall today should stay relatively close to coastal
locations. The reason for this is seen in sounding profiles across
the area today. A fairly deep dry layer will continue to exist
over the northern 1/3 of the area while the southern 2/3rds of the
area will see a deep moist layer. The areas that should stand out
today with rainfall amounts will be south of a line from Baton
Rouge to Slidell to Picayune. Training of some of these sh/ts will
occur as well today and this could cause some minor flooding of
low lying and poorly drained areas. The heaviest rainfall
should coincide very well with the areas of best 700mb lift but
that is not always the case. This scenario is simply causing
entire column lift and therefore it will show up at 700mb as well
as other levels.

Rainfall will quickly decrease this evening and a reprieve will
last until Wednesday afternoon. We should see sh/ts once again
develop mainly during the afternoon hours area wide. Severity is
not expected to be an issue through Wednesday. Although marine
areas and just inland may be an exception each day since
waterspout activity will be expected.

Thursday and Friday should see some enhancement to the sh/ts
activity. Thursday looks to be the weakest of the two days. But a
better difluent jet aloft will be approaching for Friday. The jet
will have excellent difluence but the magnitude will be rather
weak as the wind speeds at 300mb will be around a dismal 35kts.
But the diverging winds should be enough to cause a little better
lift than previously seen. Lapse rates will be better as well. And
precip water values will be the highest of the entire scenario at
around 2.1". Severe weather parameters will also be the highest of
the entire scenario but with the strength of the jet being so
weak...can't expect anything widespread. But will keep the best
chances of any severity for Friday at this time.

LONG TERM...
Some dry air intrusion from the NE may make it into the area for
Sunday cutting rain chances for the start of the new week but some
low end chances will continue into next week.

AVIATION...

Scattered light to moderate rain showers will continue to bring a
mix of MVFR and IFR visibility restrictions to the terminals through
12Z.  After 12Z...some drier air and weak negative vorticity
advection in the wake of a passing vort max should bring a reduction
in convective activity to the area.  By 16Z, all of the terminals
should see the threat of rain and reduced visibilities come to an
end.  However, low ceilings ranging from 1000 to 2000 feet are
expected to linger through the late morning hours before gradually
improving.  By 18Z, the majority of the terminals should see
ceilings range from 3000 to 4000 feet resulting in a VFR conditions.
These VFR conditions should persist through the remainder of the
afternoon and evening hours.  32

MARINE...

Winds over the western waters have risen into Small Craft Advisory
range tonight of 20 to 25 knots, and have the advisory in place
through 7 AM. The pressure gradient should relax slightly after 7 AM
with Small Craft Exercise Caution headlines in place for the
remainder of the day due to continued onshore flow of 15 to 20
knots.  The pressure gradient over the coastal waters will continue
to weaken as high pressure becomes centered over the northern Gulf,
and expect to see lighter and more variable winds in place through
Wednesday night. Winds near the coast will tend to be dominated the
seabreeze cycle with offshore flow at night and onshore flow during
the day. Seas will also decrease from 3 to 4 feet down to 1 to 2
feet during this time frame.  The high will shift to the east by
Thursday and a low pressure will also begin strengthening to the
west.  This will allow southeast flow of 10 to 15 knots to develop
by Thursday afternoon, and then further increase to 15 to 20 knots
for Thursday night and Friday.  Seas will also increase to 3 to 5
feet by Friday evening.  After the low passes by this weekend, winds
will take on a more offshore component and also weaken to around 10
knots or less.  Seas should also fall back to 3 feet or less. 32

DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  66  82  66 /  60  20  50  30
BTR  81  68  83  68 /  60  20  50  20
ASD  81  69  84  69 /  70  20  50  20
MSY  81  72  83  72 /  70  20  50  20
GPT  79  70  83  71 /  80  30  50  20
PQL  80  69  84  69 /  80  30  50  20

&&

.LIX Watches/Warnings/Advisories...
LA...None.
GM...Small Craft Advisory until 7 AM CDT this morning for GMZ550-552-
     570-572.

MS...None.
GM...Small Craft Advisory until 7 AM CDT this morning for GMZ552-570-
     572.

&&
Hazardous weather outlook, May 17, 9:38 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1038 AM CDT TUE MAY 17 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-180345-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1038 AM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND WEAK FRONTS MOVING INTO
THE AREA WILL KEEP A RISK OF SHOWERS AND THUNDERSTORMS IN PLACE
THROUGH SATURDAY. A MARGINAL RISK OF SEVERE THUNDERSTORMS EXISTS
ACROSS PORTIONS OF THE AREA WEDNESDAY THROUGH FRIDAY.

SEVERE WEATHER ACTIVITY IS EXPECTED TO BE FAIRLY ISOLATED, BUT IF
A SEVERE THUNDERSTORM DEVELOPS STRONG DAMAGING WIND GUSTS ARE
EXPECTED TO BE THE PRIMARY SEVERE WEATHER THREAT WEDNESDAY
THROUGH FRIDAY.

3 TO 4 INCHES OF RAIN COULD FALL ACROSS THE AREA WEDNESDAY
THROUGH FRIDAY. IF THE HEAVY RAINFALL OCCURS IN A SHORT PERIOD OF
TIME...SOME LOCALIZED STREET FLOODING ISSUES IN LOW LYING AND POOR
DRAINAGE AREAS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Mobile radar (KMOB), 97 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 lightning, 1 flash flood. Local standard time, as filed.

Heavy Rain, Harrison

When
May 17, 11:00 AM CST to 3:33 PM CST
Where
Harrison County, 4.39 mi ESE of Riceville
Reported by
Emergency Manager
Coordinates
30.600, -89.250

Rainfall measured 4.23 inches at the Northwest Harrison County Gauge between noon and 430 pm CDT.

Heavy Rain, Harrison

When
May 17, 11:00 AM CST to 3:33 PM CST
Where
Harrison County, 0.91 mi NW of Saucier
Reported by
Emergency Manager
Coordinates
30.640, -89.140

A rain total of 3.80 inches was measured at the Saucier rain gauge between noon and 430 pm CDT.

Lightning, Harrison

When
May 17, 2:00 PM CST
Where
Harrison County, 2.38 mi W of Landon
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
30.450, -89.140

Lightning started fires that damaged homes on River Bend Drive and Lake Vista Drive between Lyman and Gulfport. Time of the event was estimated.

Flash Flood, Harrison

When
May 17, 3:33 PM CST to 5:00 PM CST
Where
Harrison County, 0.6 mi W of Lyman to 2.51 mi WSW of North Gulfport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.500, -89.130

There were several reports of closed roads due to high water across Harrison County. Some locations included were Shaw Road, Bert Dedeaux and Old US Highway 49, Canal Road to Hutter, and Mennonite Road to Gulf Haven Road. There was a culvert washed out at Airport Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636710, 636711, 636712, 636709.